Which antibiotic is kindest to the gut when you have IBS?

I have recently been diagnosed with IBS after a period of constant nausea, pain, constipation and diahroea. During this time I had a raised temp and was given doxycycline and clarythromycin which made my symptons much worse. I later had cystitis ( I have recently been told I may have interstitial cystitis) for which I took trimethoprim. I actually vomited with these. my cystitis has become worse and I think I'm going to med more antibiotics. Can anyone suggest one that is less of an irritant to the gut. I am allergic yo penicillin.

9 Replies

  • Hi

    I'm also allergic to penicillin but as yet haven't found one that doesn't upset an already distressed intestinal system. Not helpful I know but found it better to avoid altogether. Can I suggest you go back to your doctor and ask for other treatments other than anti-biotics. I have coped better without them and now only go down that route if absolutely necessary. If I can I use natural products to help and have had good results from the help of Holland and Barratt and Ainsworth (Homeopathic) albeit no cure to solve my IBS.

  • Z pack or

    Zithromax works for me

  • I cannot take penicillin either and having IBS -D any antibiotic I take causes very distressing symptoms on my gut. I am told by a friend that you can be given an antibiotic injection if it makes you vomit if you take it orally, this way it bypasses the gut. Don't know this for fact but you can always ask

  • Thanks for your replies. I have tried to avoid any more antibiotics for 4 months but am getting desperate.

  • Hi, the only one that is kind to my stomach is Pencillin, Amoxicillin, and I read you are sensitive to that one. Sorry I can't be of any help.


  • I've suffered from Ibs for 15 years, when I've also had chronic uti the only antibiotics that work on the infection and is kinder to my Ibs is cefalaxin ( May need to check spelling)

  • I have ibsd and can toletate oflaxin.

  • If you have any intolerance to lactose/dairy then you will find that most tablet medication contains lactose and this could be making your symptoms worse

  • You seem to have have had a lot of ABX recently and your gut needs to recover - use high doses of PROBIOTIC or KEFIR and watch your sugar intake. I only use them if I get a positive lab result as often infections are not bacterial anyway. Take care

You may also like...